Support accurate info and harm reduction.
Donate $50+ and get a Know Your DrugsData tee
Citalopram Discontinuation - Result
5-HTP & Citalopram
by YanaR
Citation:   YanaR. "Citalopram Discontinuation - Result: An Experience with 5-HTP & Citalopram (exp108246)". Erowid.org. Apr 4, 2016. erowid.org/exp/108246

 
DOSE:
  oral Pharms - Citalopram (daily)
  50 mg oral Tryptophan - 5-HTP (daily)

BODY WEIGHT: 55 kg


Why have I considered taking 5-HTP?

I used to take citalopram 20mg (SSRI), generic, for depression and anxiety for years and whenever I tried to reduce the dosage to 10mg, withdrawal symptoms started appearing which included: fast heartbeat with palpitations, general anxiety and a nasty stream of thoughts/tunes in my head, waking up at night because of nightmares, anxious as hell and being unable to fall back asleep. Additionally - headaches and brain fog during the day, sudden fluttery feeling in the stomach that precipitated anxiety.

It's not hard to guess I was upping my dose back to 20mg pretty quickly.

MY EXPERIENCE with 5-HTP:

I reduced citalopram dosage to 10mg in the morning and the usual withdrawal effects started appearing around late afternoon on the 3rd day on reduced dose, with the brain fog and fast heartbeat being most prominent.

Around 7pm I took my first 50mg of 5-HTP. After about 40 minutes I stopped being aware of the fast heartbeat and 'nervous' stomach. Wow, I thought, it's like the body calmed down rather quickly or my mind was just not bothered and ignored the symptoms. Later on, I started getting a strange feeling in my head, like almost a headache, but more like my brain being kind of slightly squashed/ pressurized (not too unpleasant). Then BAM the brain fog was gone, my eyes could focus properly on one point and the text I was reading (normally I'd look at things and kind of not register details, have blurred attention/perception of things but not the eyesight). Again - wow.

About 1.5 hr after ingesting 5-HTP I started yawning and feeling kind of dreamy/sleepy and calm, but the squash-y feeling in the head persisted. It was a strange focused calmness, reading was still easy, I had no problem falling asleep.

Sleep was good, no nightmares, nothing unusual. I woke up refreshed and took my usual 10mg of citalopram.

I repeated the whole process for a week with same results.

I'm planning to reduce my citalopram to 10mg every other day soon and possibly increase 5-HTP to 100mg as a single dose or 50mg at 5pm and 9pm, but only if I need it.

OVERALL - I wasn't expecting much, but got a nice surprise. No side effects (apart from this headache-y thing), no nausea (which is quite common, but I take my 5-HTP with food), SSRI withdrawal symptoms are way more manageable. I can't see any effect on mood, but a significant reduction of evening and night time anxiety.

Hopefully I can say bye to citalopram for good.

Exp Year: 2016ExpID: 108246
Gender: Female 
Age at time of experience: 34 
Published: Apr 4, 2016Views: 5,462
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Tryptophan - 5-HTP (196), Pharms - Citalopram (227) : Not Applicable (38), Medical Use (47), Addiction & Habituation (10), Combinations (3)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults